Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 377, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 28, 2019, 4:40 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2019, 4:40 PM CST (22:40 UTC)
- Expired
- Dec 28, 2019, 5:30 PM CST
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:08 PM CST | TSTM WND DMG | 1 Ssw Frontenac, KS | DELAYED REPORT. TIME ESTIMATED FROM RADAR OF A FEW LIMBS BROKEN NEAR PITTSBURG, KANSAS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 3:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001 WUUS53 KSGF 282240 SVRSGF KSC021-037-282330- /O.NEW.KSGF.SV.W.0377.191228T2240Z-191228T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Springfield MO 440 PM CST Sat Dec 28 2019 The National Weather Service in Springfield has issued a * Severe Thunderstorm Warning for... Cherokee County in southeastern Kansas... Southern Crawford County in southeastern Kansas... * Until 530 PM CST. * At 440 PM CST, severe thunderstorms were located along a line extending from near Oswego to near Chetopa to near Afton, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... West Mineral... Treece... Roseland... Neutral... Melrose... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CST for southeastern Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3739 9508 3758 9462 3700 9462 3700 9507 TIME...MOT...LOC 2240Z 210DEG 39KT 3725 9512 3700 9503 3676 9499 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Perez
3 follow-up statements
074 WWUS53 KSGF 282258 SVSSGF Severe Weather Statement National Weather Service Springfield MO 458 PM CST Sat Dec 28 2019 KSC021-037-282330- /O.CON.KSGF.SV.W.0377.000000T0000Z-191228T2330Z/ Cherokee KS-Crawford KS- 458 PM CST Sat Dec 28 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR CHEROKEE AND SOUTHERN CRAWFORD COUNTIES... At 457 PM CST, severe thunderstorms were located along a line extending from 6 miles northeast of Mccune to near Columbus to near Picher, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Arma... Cherokee... Weir... Lowell... Mulberry... Scammon... Chicopee... Franklin... West Mineral... Treece... Roseland... Neutral... Melrose... Beulah... Croweburg... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CST for southeastern Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9497 3743 9499 3758 9462 3700 9462 TIME...MOT...LOC 2257Z 212DEG 42KT 3744 9495 3721 9486 3701 9480 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Perez
369
WWUS53 KSGF 282313
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
513 PM CST Sat Dec 28 2019
KSC021-037-282330-
/O.CON.KSGF.SV.W.0377.000000T0000Z-191228T2330Z/
Cherokee KS-Crawford KS-
513 PM CST Sat Dec 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR EASTERN CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...
At 513 PM CST, severe thunderstorms were located along a line
extending from Arma to near Weir to near Galena, moving northeast at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Galena...
Arma... Cherokee...
Weir... Lowell...
Mulberry... Chicopee...
Franklin... Neutral...
Opolis... Croweburg...
Riverton... Yale...
Ringo... Lawton...
Lone Oak... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3716 9481 3750 9482 3758 9462 3700 9462
3700 9479
TIME...MOT...LOC 2313Z 207DEG 39KT 3755 9467 3729 9467 3705 9468
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Perez902
WWUS53 KSGF 282326
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
526 PM CST Sat Dec 28 2019
KSC021-037-282336-
/O.EXP.KSGF.SV.W.0377.000000T0000Z-191228T2330Z/
Cherokee KS-Crawford KS-
526 PM CST Sat Dec 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 530 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas.
LAT...LON 3716 9481 3750 9482 3758 9462 3700 9462
3700 9479
TIME...MOT...LOC 2326Z 210DEG 39KT 3765 9459 3739 9460 3715 9461
$$
PerezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:18 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 28, 2:18 PM CST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 218 PM CST Sat Dec 28 2019 .SHORT TERM...(This evening through Sunday Night) Issued at 205 PM CST Sat Dec 28 2019 An upper level trough is currently pushing east into the Plains this afternoon. An associated area of surface low is located across south central Kansas ahead of the trough. The pressure gradient has tightened some ahead of the low allowing gusty southerly winds to develop. Gusts up to 35 mph will continue to occur at times across the area into this evening ahead of the approaching low. The southerly wind is pulling increased moisture north into the area. This is resulting in cloud and some patchy fog to remain in place across the area this afternoon. Despite the cloud cover, temperatures are still in the middle 50s to the lower 60s early this afternoon, which is well above normal for this time of year. Lift has begun to overspreads the area ahead of the trough, which has allowed an area of showers to develop across southeastern Kansas and western Missouri. These showers will continue to move to the east the rest of this afternoon. An isolated embedded rumble of thunder or two may be possible within the showers. A front is located from central Kansas to the south into central Texas this afternoon. The clouds and showers are limited heating and instability. However, 200 to 500 J/kg of ML Cape will still be able to develop across the area given the moisture return. Shear is on the stronger side across the area. With strong forcing along the front and the strong shear, line segments are developing along the front across central Oklahoma into south central Kansas currently. These line segments will continue to track to the northeast into the area this evening, then push east of the area during the early overnight hours. Given the strong shear that is in place the weak instability will likely still be enough to lead to the potential for the potential for some strong to severe storms this evening. A strong low level jet is in place and momentum transfer will lead to the risk of damaging wind gusts up to around 60mph. Given the weaker thermodynamics, the wind risk will not be widespread by any means with in the line segments but more scatted associated with any surges in the line segments that can develop. Strong low level shear will also be in place. The instability will likely not be strong enough to balance the up draft down draft zones within the line, so the line will be shear dominate. Where surges are able to develop and maintain themselves an isolated brief spin up tornado risk will be possible across the area this evening. Locally heavy rainfall will be possible with the line of storms, but they will be narrow in nature and should be fairly progressive which will limit the flooding risk across the area. There could be some showers that linger behind the line of storms for a few hours. The rain will end from west to east late this evening into the overnight hours. The upper level trough will move through the region Sunday into Sunday night. As the trough moves across the area rain showers will develop and spread across the area, mainly affecting areas along and east of Highway 65 Sunday afternoon into Sunday night. Highs this afternoon will be in the upper 50s to middle 60s, with lows only falling into the middle 40s to the upper 50s tonight. A cooler air mass will start to move into the area on Sunday with highs ranging from the middle 40s across southeastern Kansas to the middle 50s across the eastern Ozarks. Lows Sunday night into Monday morning will cool into the lower 30s. .LONG TERM...(Monday through Saturday) Issued at 205 PM CST Sat Dec 28 2019 The upper level trough will move off to the east early next week leaving the area in an upper level northwest flow pattern. This will bring cooler conditions with highs in the 40s and lows in the upper 20s to the area Monday and Tuesday. This will be closer to normal for this time of year. Short wave upper level ridging then build of the area during the middle of next week allowing highs to warm into the 50s each afternoon. Another upper level trough will move through the area late next week bringing additional rain chances to the area. Highs in the 50s will continue into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1131 AM CST Sat Dec 28 2019 A storm system is currently pushing east across the Plains this afternoon. Ahead of the system moisture is being usher into the area. IFR to LIFR ceilings will persist across the area this afternoon into this evening. Drizzle and scattered showers will also occur across the area at times this afternoon. Visibilities will also be lower at times too. Gusty southerly winds will also occur this afternoon into this evening ahead of the system. This evening a line of storms will sweep from west to east across the area. Rainfall rates will likely be heavy with the storms, but the line of storms will be narrow in nature and moving quite quickly so the heavy rain will be short lived. Lower visibilities will occur with the storms. There is a risk for a few strong to severe storms within this line. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Dec 28, 12:52 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1252 PM CST Sat Dec 28 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1252 PM CST Sat Dec 28 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Elevated fog risk. DISCUSSION... Pockets of fog will persist across portions of southern Missouri this afternoon.. Showers will continue to overspread the area from west to east this afternoon. A few embedded rumbles of thunder could be possible. A line of storms will then move west to east across the area from this evening into the early overnight hours. Some of the storms could be strong to severe with damaging wind gusts to around 60 mph the main risk. Given strong wind shear an isolated brief weak tornado risk will also be possible. Gusty southerly winds up to 35 mph will occur at times through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty westerly winds will develop Sunday night into Monday. Gusts up to 30 mph will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, Dec 28, 4:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 PM CST Sat Dec 28 2019
KSZ073-097-282300-
Bourbon KS-Crawford KS-
415 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 500 PM CST...
At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Walnut to near Hepler to 7
miles west of Girard. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Scott... Marmaton...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Greenbush...
Harding... Pawnee Station...
Hiattville... Petersburg...
Farlington... Hammond...
Brazilton... Devon...
Garland... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and west central Missouri.
LAT...LON 3770 9508 3804 9490 3804 9461 3765 9462
3742 9509
TIME...MOT...LOC 2214Z 219DEG 38KT 3771 9504 3761 9497 3750 9497
PerezSpecial weather statement, Dec 28, 4:31 PM CST, 9 minutes before
Special Weather Statement National Weather Service Springfield MO 431 PM CST Sat Dec 28 2019 KSZ097-101-282315- Cherokee KS-Crawford KS- 431 PM CST Sat Dec 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 515 PM CST... At 431 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from Parsons to Welch to Pensacola. Movement was northeast at 55 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Arcadia... West Mineral... Treece... Roseland... This includes Interstate 44 near mile marker 0. A Tornado Watch remains in effect until 1000 PM CST for southeastern Kansas. LAT...LON 3745 9508 3766 9462 3700 9462 3700 9507 TIME...MOT...LOC 2231Z 207DEG 47KT 3732 9526 3688 9510 3646 9513 Perez
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:15 PM CST | Special Weather Statement | SGF | Bourbon | 45 min |
| Dec 28, 4:31 PM CST | Special Weather Statement | SGF | Cherokee, Crawford | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.